National Fentanyl Awareness Day, observed on May 9th, is intended to raise awareness about the public health crisis caused by fentanyl in the illicit drug market. Currently, fentanyl overdose is the leading cause of death for people under the age of 50.
- • A potent prescription synthetic opioid drug approved by the FDA for pain relief and anesthetic.
- • Fentanyl is 80-100 times stronger than morphine.
- • A potentially lethal dose of fentanyl is the size of 2 grains of salt.
- • According to the DEA, 6 out of 10 pills contain a potentially lethal dose of fentanyl.
Important things you need to know about fentanyl:
- • You can’t smell or taste fentanyl, and you cannot tell if a pill is fake just by looking at it.
- • Do not take any pill that you do not directly get from a doctor or pharmacist.
- • Pills purchased online or from social media are not safe — no matter what someone tells you.
- • If you or someone around you takes an illegal pill, know how to recognize an opioid overdose.
- • Never use illegal pills when you’re alone.
Signs of an opioid overdose:
- • Pinpoint pupils
- • Slow, shallow, or no breathing
- • Gurgling or snoring
- • Difficult to wake or can’t wake
- • Extreme drowsiness
- • Cold, clammy skin
- • Gray/blue skin, fingernails, or lips
If you suspect that you or someone around you is experiencing symptoms of overdose, call 911 IMMEDIATELY. In Maryland you are protected by The Good Samaritan Law.
In observance of National Fentanyl Awareness day, please take the time to share this info with your friends and loved ones.